Home > Research > Publications & Outputs > Contests with a stochastic number of players

Electronic data


Text available via DOI:

View graph of relations

Contests with a stochastic number of players

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>11/2009
<mark>Journal</mark>Games and Economic Behavior
Issue number2
Number of pages14
Pages (from-to)584-597
Publication StatusPublished
<mark>Original language</mark>English


We study Tullock's (1980) n-player contest when each player has an independent probability 0 < p 2 individual equilibrium spending as a function of p is single-peaked and satisfies a single-crossing property for any two different numbers of potential players. However, total equilibrium spending is monotonically increasing in p and n. We also demonstrate that ex-post over-dissipation is a feature of the pure-strategy equilibrium in our model. It turns out that if the contest designer can strategically decide whether to reveal the actual number of participating players or not, then the actual number of participants is always revealed.